|Year : 2022 | Volume
| Issue : 4 | Page : 255-256
A report of stable segmental vitiligo with exacerbations following Oxford–AstraZeneca and MVC-COV1901 COVID-19 vaccinations
Tsung-Fu Tsai1, Chau Yee Ng2
1 School of Medicine, College of Medicine, Chang Gung University; Department of Dermatology; Vitiligo Clinic and Pigment Research Center, Chang Gung Memorial Hospital, Linkou Branch, Taoyuan, Taiwan
2 School of Medicine, College of Medicine, Chang Gung University; Department of Dermatology, Chang Gung Memorial Hospital, Linkou Branch; Vitiligo Clinic and Pigment Research Center, Chang Gung Memorial Hospital, Linkou Branch, Taoyuan; Department of Dermatology and Aesthetic Medicine Center, Jen-Ai Hospital, Taichung, Taiwan
|Date of Submission||03-Jul-2022|
|Date of Decision||09-Sep-2022|
|Date of Acceptance||10-Oct-2022|
|Date of Web Publication||01-Dec-2022|
Dr. Chau Yee Ng
Department of Dermatology, Chang Gung Memorial Hospital, Linkou Branch, No. 5, Fuxing St., Guishan 33305, Taoyuan
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Tsai TF, Ng CY. A report of stable segmental vitiligo with exacerbations following Oxford–AstraZeneca and MVC-COV1901 COVID-19 vaccinations. Dermatol Sin 2022;40:255-6
|How to cite this URL:|
Tsai TF, Ng CY. A report of stable segmental vitiligo with exacerbations following Oxford–AstraZeneca and MVC-COV1901 COVID-19 vaccinations. Dermatol Sin [serial online] 2022 [cited 2023 Feb 6];40:255-6. Available from: https://www.dermsinica.org/text.asp?2022/40/4/255/362563
Cutaneous adverse reactions related to COVID-19 vaccines have been increasingly reported in this drawn-out pandemic. Vitiligo occurrence has been listed in several registries as a possible adverse effect of the COVID-19 vaccines. Increasing reports have described new-onset or worsening of vitiligo following mRNA (Moderna and Pfizer–BioNTech), inactivated virus (Sinovac Biotech), and adenovirus-vectored (Oxford–AstraZeneca) COVID-19 vaccinations. Herein, we present a case of long-standing, stable, segmental vitiligo with consecutive exacerbations following all three doses of the patient's COVID-19 vaccinations. To our knowledge, this is also the first report to link vitiligo occurrence with the Taiwanese recombinant protein-based MVC-COV1901 vaccine.
A 35-year-old female with a history of stable segmental vitiligo on the left abdomen since childhood presented to our vitiligo clinic 2 weeks after receiving the first dose of the Oxford–AstraZeneca COVID-19 vaccine. 3 days after receiving the vaccine, she reported newly spreading hypopigmented lesions on the left lower abdomen surrounding her previously stable segmental vitiligo patches. Progression of these hypopigmented patches to the face and neck was seen in the following days. The patient denied other significant medical histories, recent illness, drug use, or stressful life events. Upon dermatological examination, multiple depigmented white macules and patches were seen on these sites [Figure 1]a and [Figure 1]b that were clinically consistent with vitiligo. These vitiligo lesions were confirmed under Wood's light examination [Figure 1]c and [Figure 1]d. Clinical signs of trichromic lesions, confetti-like depigmentation, and ill-defined borders were indicative of active disease; this also correlated with a Vitiligo Disease Activity Index score of +4. The patient was prescribed oral and topical corticosteroids and started on a narrow-band ultraviolet B phototherapy regimen. She responded rapidly to therapy with 75% repigmentation recorded at the 3 months of treatment. Interestingly, despite continued treatment, she developed new vitiligo lesions on her abdomen and face after the second dose of COVID-19 vaccination (Oxford–AstraZeneca), 5 months later, and also after the third booster dose (MVC-COV1901), 7 months later. Both exacerbating episodes were noted within a week of vaccination and were characterized by new confetti-like depigmented lesions [Figure 1]e and [Figure 1]f.
|Figure 1: (a) Hypopigmented white patches (black arrowheads) arising on the left lower abdomen, flank, and back with confetti-like depigmentation (asterisks). (b) Hypopigmented white macules and patches (black arrows) extending from the left preauricular region down towards the submandibular region. (c and d) Wood's light examination revealing bright white fluorescence consistent with vitiligo. (e) New vitiligo lesions (black arrows) on the abdomen noted within a week of the second COVID-19 vaccination (Oxford–AstraZeneca). (f) On the right face noted within a week of the 3rd COVID-19 vaccine booster dose (MVC-COV1901).|
Click here to view
Vaccine-induced autoimmunity has long been a subject of heated discussions. While vaccines are known to elicit the immune system toward an autoimmune reaction, it is difficult to establish a causal association with the onset or exacerbation of autoimmune disease following vaccination. Currently, there are no established criteria for diagnosing vaccine-induced autoimmune disease, and the determination mainly relies on clinical discernment on an individual basis.
Vitiligo is a multifactorial polygenic disorder with intricate pathomechanisms. Numerous studies have highlighted the central role of the interferon (IFN)-γ–CXCR3-CXCL9/10 axis in the cytotoxic CD8+ T-cell-targeted destruction of melanocytes. Of particular interest to us is the cytokine IFN-γ, which levels correlate with vitiligo disease activity and can directly induce melanocyte apoptosis in vitro. IFN-γ is also critical for vaccine-induced protection, and IFN-γ release assays have been used as an index to evaluate postvaccine immunity. Induction of a T-cell response characterized by IFN-γ secretion has been demonstrated in multiple COVID-19 vaccines. It is, thus, plausible that aberrant production of IFN-γ in vaccinated individuals may contribute to an autoimmune phenomenon inducing vitiligo.
Another subset of T-cells, autoreactive tissue-resident memory T-cells (TRMs), play a vital role in vitiligo maintenance and reactivation. These memory T-cells reside in nonlymphoid peripheral tissues and act as sentinels against invading pathogens by producing cytokines such as IFN-γ and TNF-α and expressing inhibitory molecules. However, not only do these TRM cells reactivate in response to the exposure of cognate antigens, antigenically unrelated pathogens may also trigger the initiation progress. Current COVID-19 vaccines, whether mRNA, adenoviral vector-based, protein subunit or inactivated whole-virus vaccines, all rely on antigen presentation of the SARS-CoV-2 spike protein to induce neutralizing antibodies. Therefore, we hypothesize that TRM cells' inappropriate activation may occur via molecular antigen mimicry and immune cross-reactivity, two core mechanisms implicated in vaccine-induced autoimmunity, which may then precipitate vitiligo reactivation.
Giving clinical guidance to patients seeking COVID-19 vaccinations has become an increasingly common task for practitioners in all fields of medicine. Patients harboring autoimmune diseases present as a particular subgroup since they are already prone to immunological side effects. As in our case, both the Oxford–AstraZeneca and MVC-COV1901 COVID-19 vaccines may have, to some degree, triggered the onset and exacerbation of vitiligo. As it stands, the current guidelines and reviews support the administration of COVID-19 vaccines in patients with autoimmune and other immune-mediated inflammatory diseases, since the risk of COVID-19 infection still greatly outweighs possible adverse reactions. We present our case to complement the current literature on COVID-19 vaccinations and vitiligo. However, this should not undermine the benefits of vaccination nor dissuade medical colleagues from encouraging patients to vaccinate.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her name and initial will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
This work was supported by Chang Gung Memorial Hospital Research Grant and Ministry of Science and Technology Taiwan (CMRPG J0023, NMRPG3L6241, MOST 110-2314-B-182A-155-MY3).
Conflicts of interest
There are no conflicts of interest.
| References|| |
Wraith DC, Goldman M, Lambert PH. Vaccination and autoimmune disease: What is the evidence? Lancet 2003;362:1659-66.
Frisoli ML, Essien K, Harris JE. Vitiligo: Mechanisms of pathogenesis and treatment. Annu Rev Immunol 2020;38:621-48.
Yang L, Wei Y, Sun Y, Shi W, Yang J, Zhu L, et al
. Interferon-gamma inhibits melanogenesis and induces apoptosis in melanocytes: A pivotal role of CD8+cytotoxic T lymphocytes in vitiligo. Acta Derm Venereol 2015;95:664-70.
Kurteva E, Vasilev G, Tumangelova-Yuzeir K, Ivanova I, Ivanova-Todorova E, Velikova T, et al
. Interferon-gamma release assays outcomes in healthy subjects following BNT162b2 mRNA COVID-19 vaccination. Rheumatol Int 2022;42:449-56.
Khalil S, Bardawil T, Kurban M, Abbas O. Tissue-resident memory T cells in the skin. Inflamm Res 2020;69:245-54.
Rosato PC, Beura LK, Masopust D. Tissue resident memory T cells and viral immunity. Curr Opin Virol 2017;22:44-50.
Heinz FX, Stiasny K. Distinguishing features of current COVID-19 vaccines: Knowns and unknowns of antigen presentation and modes of action. NPJ Vaccines 2021;6:104.
Wack S, Patton T, Ferris LK. COVID-19 vaccine safety and efficacy in patients with immune-mediated inflammatory disease: Review of available evidence. J Am Acad Dermatol 2021;85:1274-84.